Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Characterization for the solvability of nonlinear partial differential equations

Author: Elemer E. Rosinger
Journal: Trans. Amer. Math. Soc. 330 (1992), 203-225
MSC: Primary 35D05; Secondary 35A05, 46F10
MathSciNet review: 1028764
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Within the nonlinear theory of generalized functions introduced earlier by the author a number of existence and regularity results have been obtained. One of them has been the first global version of the Cauchy-Kovalevskaia theorem, which proves the existence of generalized solutions on the whole of the domain of analyticity of arbitrary analytic nonlinear PDEs. These generalized solutions are analytic everywhere, except for closed, nowhere dense subsets which can be chosen to have zero Lebesgue measure.

This paper gives a certain extension of that result by establishing an algebraic necessary and sufficient condition for the existence of generalized solutions for arbitrary polynomial nonlinear PDEs with continuous coefficients. This algebraic characterization, given by the so-called neutrix or off diagonal condition, is proved to be equivalent to certain densely vanishing conditions, useful in the study of the solutions of general nonlinear PDEs.

References [Enhancements On Off] (What's this?)

  • [1] H. A. Biagioni, Introduction to a nonlinear theory of generalized functions, Notas de Matematica, IMECC, Campinas, Brazil, 1988.
  • [2] Jean-François Colombeau, New generalized functions and multiplication of distributions, North-Holland Mathematics Studies, vol. 84, North-Holland Publishing Co., Amsterdam, 1984. Notas de Matemática [Mathematical Notes], 90. MR 738781
  • [3] Jean-François Colombeau, Elementary introduction to new generalized functions, North-Holland Mathematics Studies, vol. 113, North-Holland Publishing Co., Amsterdam, 1985. Notes on Pure Mathematics, 103. MR 808961
  • [4] G. Köthe, Topological vector spaces. I, Springer, Heidelberg, 1960.
  • [5] Michael Oberguggenberger, Weak limits of solutions to semilinear hyperbolic systems, Math. Ann. 274 (1986), no. 4, 599–607. MR 848504, 10.1007/BF01458594
  • [6] Michael Oberguggenberger, Generalized solutions to semilinear hyperbolic systems, Monatsh. Math. 103 (1987), no. 2, 133–144. MR 881719, 10.1007/BF01630683
  • [7] Michael Oberguggenberger, Semilinear wave equations with rough initial data: generalized solutions, Generalized functions and convergence (Katowice, 1988) World Sci. Publ., Teaneck, NJ, 1990, pp. 181–203. MR 1085506
  • [8] Elemer E. Rosinger, Distributions and nonlinear partial differential equations, Lecture Notes in Mathematics, vol. 684, Springer, Berlin, 1978. MR 514014
  • [9] Elemer E. Rosinger, Nonlinear partial differential equations, North-Holland Mathematics Studies, vol. 44, North-Holland Publishing Co., Amsterdam-New York, 1980. Sequential and weak solutions; Notas de Matemática [Mathematical Notes], 73. MR 590891
  • [10] Elemer E. Rosinger, Generalized solutions of nonlinear partial differential equations, North-Holland Mathematics Studies, vol. 146, North-Holland Publishing Co., Amsterdam, 1987. Notas de Matemática [Mathematical Notes], 119. MR 918145
  • [11] -, Nonlinear partial differential equaations, an algebraic view of generalized solutions, North-Holland, Amsterdam, 1990.
  • [12] Elemer E. Rosinger, Global version of the Cauchy-Kovalevskaia theorem for nonlinear PDEs, Acta Appl. Math. 21 (1990), no. 3, 331–343. MR 1096585, 10.1007/BF00047214
  • [13] J. Arthur Seebach Jr., Linda A. Seebach, and Lynn A. Steen, What is a sheaf?, Amer. Math. Monthly 77 (1970), 681–703. MR 0263073
  • [14] J. G. van der Corput, Introduction to the neutrix calculus, J. Analyse Math. 7 (1959/1960), 281–399. MR 0124678
  • [15] Russell C. Walker, The Stone-Čech compactification, Springer-Verlag, New York-Berlin, 1974. Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 83. MR 0380698

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35D05, 35A05, 46F10

Retrieve articles in all journals with MSC: 35D05, 35A05, 46F10

Additional Information

Article copyright: © Copyright 1992 American Mathematical Society